Heavy Rain, San Diego
- When
- April 2, 2:30 PM PST to 3:30 PM PST
- Where
- San Diego County, 2 mi NE of Alpine
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Heavy rainshowers caused mudslides and flash flooding in the areas of north and east San Diego County that were burned during the Cedar and Paradise fires.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Heavy rainshowers caused mudslides and flash flooding in the areas of north and east San Diego County that were burned during the Cedar and Paradise fires.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 2, 1:30 PM PST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO 130 PM PST FRI APR 2 2004 .SYNOPSIS...UPPER LEVEL LOW PRESSURE COMBINED WITH A MOIST AIR MASS WILL CONTINUE A CHANCE OF SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS AT TIMES THROUGH SATURDAY NIGHT. A BRIEF WARMING TREND WILL OCCUR EARLY NEXT WEEK BEFORE ANOTHER WEAK UPPER LEVEL LOW PRESSURE SYSTEM BRINGS COOLING TUESDAY AND WEDNESDAY AND POSSIBLY A FEW SHOWERS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. SCATTERED SHOWERS WERE MOVING WEST ACROSS SAN DIEGO COUNTY HTIS AFTERNOON...AND ISOLATED SHOWERS WERE OCCURRING ELSEWHERE. OTHERWISE...SKIES WERE MOSTLY CLOUDY. THE UPPER LOW WAS CENTERED JUST SOUTH OF YUMA...AND THE MAIN VORT MAX WAS LOOPING AROUND THE SE SIDE AND THAT PLUS THE GULF OF CALIFORNIA INSTABILITY WERE FEEDING THE TSTORMS OVER NW SONORA AND S ARIZONA. OCCASIONAL VORT MAXES FROM THE E/NE TONIGHT THROUGH SATURDAY NIGHT COULD BRING SOME ENHANCED SHOWERS OR EVEN TSTORMS...ESPECIALLY GIVEN 500 MB TEMPS OF -20 DEG C OR LOWER...BUT TIMING WILL BE DIFFICULT TO DETERMINE. RAINFALL AMOUNTS WILL BE VARIABLE SINCE THESE WILL BE CONVECTIVE SHOWERS...BUT THE AVERAGES SHOULD TOTAL WELL UNDER 1/2 INCH TONIGHT THROUGH SATURDAY NIGHT. THE UPPER LOW WILL GRADUALLY DRIFT EAST SUNDAY...SO THE PRECIP THREAT SHOULD END THEN...OR SUNDAY EVENING AT THE LATEST. A WEAKER UPPER-LEVEL LOW WILL MOVE IN FROM THE TUESDAY NIGHT OR EARLY WEDNESDAY...AND THIS WILL BRING A DEEP MARINE LAYER AND COULD PRODUCE SOME LIGHT SHOWERS. LATE NEXT WEEK...WEAK RIDGING WILL DEVELOP OVER THE E PAC AND BRING US NORTHWEST FLOW...SO WE SHOULD BE DRY THEN WITH TEMPS NEAR NORMAL. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && MAXWELL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PST FRI APR 2 2004 CAZ042-043-048-050-055>058-060>062-031400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND YUCCA VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 600 AM PST FRI APR 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT A MOIST UNSTABLE AIR MASS WILL CONTINUE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND SMALL HAIL. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY POSSIBLE THUNDERSTORMS WITH DEADLY LIGHTNING...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND SMALL HAIL SATURDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SKYWARN ACTIVATION IS NOT EXPECTED. ATKIN
The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393500, 5393501.